Alert archive / New Jersey / Areal Flood Warnings in 2024

Areal Flood Warning 87, NWS Philadelphia/Mount Holly

July 13, 2024Atlantic County, Cape May County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Jul 13, 2024, 8:11 AM EDT for Atlantic County, Cape May County, New Jersey. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2024, 8:11 AM EDT (12:11 UTC)
Expired
Jul 13, 2024, 12:15 PM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Atlantic County, NJ, Cape May County, NJ

The radar

The Philadelphia radar (KDIX), 67 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:47 AM EDTRAIN 3.37Atlantic City Internati, NJASOS station KACY Atlantic City.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WGUS41 KPHI 131211
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
811 AM EDT Sat Jul 13 2024

NJC001-009-131615-
/O.NEW.KPHI.FA.W.0087.240713T1211Z-240713T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atlantic NJ-Cape May NJ-
811 AM EDT Sat Jul 13 2024

...FLOOD WARNING IN EFFECT UNTIL 1215 PM EDT THIS AFTERNOON...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of southern New Jersey, including the following 
  counties, Atlantic and Cape May.

* WHEN...Until 1215 PM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 811 AM EDT, Doppler radar indicated heavy rain. Flooding
    is ongoing or expected to begin shortly in the warned area.
    Between 3 and 5 inches of rain have fallen.
  - Additional rainfall amounts of 1 to 2 inches are possible in
    the warned area.
  - Some locations that may experience flooding include...
    Egg Harbor City, Estell Manor, Port Republic, Corbin City,
    English Creek, Mays Landing and Pomona.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

&&

LAT...LON 3936 7484 3939 7479 3948 7472 3954 7463
      3954 7453 3950 7450 3945 7453 3940 7458
      3937 7461 3929 7469 3925 7474 3926 7483
      3928 7485 3932 7485


$$

Hoeflich
2 follow-up statements
282 
WGUS81 KPHI 131404
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1004 AM EDT Sat Jul 13 2024

NJC001-009-131615-
/O.CON.KPHI.FA.W.0087.000000T0000Z-240713T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atlantic NJ-Cape May NJ-
1004 AM EDT Sat Jul 13 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT THIS 
AFTERNOON...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...A portion of southern New Jersey, including the following 
  counties, Atlantic and Cape May.

* WHEN...Until 1215 PM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 1004 AM EDT, Doppler radar indicated an area of very heavy
    rainfall across the warned area. Between 3 and 5 inches of
    rain have fallen.
  - Additional rainfall amounts up to 0.5 inches are possible in
    the warned area.
  - Some locations that may experience flooding include...
    Egg Harbor City, Estell Manor, Port Republic, Corbin City,
    English Creek, Mays Landing and Pomona.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

&&

LAT...LON 3936 7484 3939 7479 3948 7472 3954 7463
      3954 7453 3950 7450 3945 7453 3940 7458
      3937 7461 3929 7469 3925 7474 3926 7483
      3928 7485 3932 7485


$$

Hoeflich
601 
WGUS81 KPHI 131605
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1205 PM EDT Sat Jul 13 2024

NJC001-009-131615-
/O.EXP.KPHI.FA.W.0087.000000T0000Z-240713T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atlantic NJ-Cape May NJ-
1205 PM EDT Sat Jul 13 2024

...FLOOD WARNING WILL EXPIRE AT 1215 PM EDT THIS AFTERNOON...

The Flood Warning will expire at 1215 PM EDT this afternoon for 
South Central Atlantic and North Central Cape May Counties.

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3936 7484 3939 7479 3948 7472 3954 7463
      3954 7453 3950 7450 3945 7453 3940 7458
      3937 7461 3929 7469 3925 7474 3926 7483
      3928 7485 3932 7485


$$

Hoeflich

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jul 13, 6:35 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 13, 6:35 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
635 AM EDT Sat Jul 13 2024

.SYNOPSIS...
Several weak waves of low pressure will ride along a stationary
front draped over our region today. High pressure returns late
tonight and persists through Tuesday night. A cold front
approaches from the northwest on Wednesday before crossing our
area during Wednesday night. High pressure then builds back in
from the west to end the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers producing locally heavy rain continue to develop as low
pressure organizes over the Mid-Atlantic ahead of a stationary
boundary over eastern Pennsylvania and extending north of New
Jersey and south along the I-95 corridor down into the
Southeast. Low pressure will track north over New Jersey as the
morning progresses. As the low departs later today, it will drag
that stationary front through the region as more of a warm
front tonight.

Ahead of the front, widespread surface dew points will be well
in the 70s with PWATs in excess of 2 inches. SB CAPE values will
be in excess of 2 inches, while 0-6 km Bulk Shear will generally
average 20 to 30 kt.

Several waves of moderate to heavy rain will continue to
develop ahead of the frontal boundary. Scattered thunderstorms
possible as well going into the afternoon as diurnal heating
pushes SB CAPE values a bit higher. Flood Watch remains in
effect until 2 pm this afternoon to highlight the flooding
threat.

As the front passes through the region this afternoon, another
round of showers and thunderstorms are possible into this
evening. Severe threat will be minimal.

Tonight, high pressure builds in from the west. Abundant low
level moisture will remain in place, so patchy fog is likely to
develop. Fog may become locally dense, especially along the
coasts and in areas where heavy rain falls today.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Going forward, high pressure will then hold influence over the
region through the remainder of the short term period. Upper
heights begin to increase and surface flow becomes southerly.
This will usher in the return of the heat and humidity on
Sunday. Basis the latest available guidance, high temps will be
in the low to mid 90s (80s down the shore and in Poconos). Dew
points will also range from the upper 60s and low 70s. This
equates to heat indicies around 100 degrees across much of the
coastal plain into the Lehigh Valley. As a result, have opted to
issue a Heat Advisory for Sunday where conditions warrant.
Also, cannot rule out an isolated shower or thunderstorm across
eastern PA or the Delmarva which lies in proximity of the
dissipating front.

Rather benign conditions continue into Sunday night under mostly
clear skies. Lows may be a degree or two warmer compared to
Saturday night as southerly flow is a bit stronger than the
night before.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High heat and humidity will continue to impact the area through
Tuesday, possibly lingering into Wednesday before a cold front
crosses through the area on Wednesday night.

Afternoon highs are forecast to be in the mid to upper 90s on Monday
and Tuesday, when the highest temperatures are likely to occur. Dew
points are also expected to further increase into the low to mid 70s
which will result in heat indicies upwards of 105-110 degrees across
most interior locations. Due to this potential, have opted to issue
an Excessive Heat Watch for Monday and Tuesday with this update
for the same areas where Heat Advisories are in effect for
Sunday. A chance of diurnally driven thunderstorms are possible
each afternoon as well.

On Wednesday, the heat and humidity will continue but is expected to
be a touch lower compared to the days prior as a cold front
approaches. This should result in a more widespread chance for
showers and storms late in afternoon into the evening hours.
Depending on the progression of the front, shower activity may
linger into Thursday as well. However, with the front working
its way through the region, temperatures by late week are
expected to be a few degrees below normal.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...MVFR/IFR in SHRA this morning. Will remove the mention
of VCTS as thunder threat has not quite materialized this
morning. Heavy rain likely, and could even result in brief sub-
IFR VSBYs. Light S winds, becoming 5 to 10 kt this afternoon.
Conditions should lift to VFR by this afternoon, generally after
18Z. There is a chance for some afternoon SHRA/TSRA, but that
threat is minimal and confidence is too low to warrant
mentioning in the TAF. Moderate confidence overall.

Tonight...VFR initially. Sub-VFR VSBYs in fog is likely.
LGT/VRB winds. Moderate confidence.

Outlook...

Sunday through Tuesday night...VFR. Otherwise, a slight chance
of a shower or thunderstorm each afternoon.

Wednesday...Primarily VFR but sub-VFR conditions possible. A chance
for showers and thunderstorms in the afternoon.

&&

.MARINE...
Sub-Small Craft Advisory conditions for today and tonight for S
winds 10 to 15 kt with occasional gusts up to 20 kt.

VSBY restrictions in showers and fog, and rain may be heavy at
times today. Scattered thunderstorms possible as well. VSBY
restrictions in fog likely tonight, and VSBYs may be reduced to
under 1 NM late tonight as well.

Outlook...

Saturday night through Tuesday night...No marine headlines expected.
Wind gusts generally between 10-20 kt and seas around 2-4 feet.

Wednesday...SCA conditions possible due to winds around 20 kt and
seas build to around 4-5 feet.

Rip Currents...

For Saturday, southerly winds around 10-20 MPH with an onshore
component in Cape May, Atlantic, and Ocean County will result in
a MODERATE risk for rip currents. This is aided by breaking
waves of 2 to 4 feet. Flow will be more shore parallel in
Monmouth County and the Delaware Beaches with a LOW risk for rip
currents.

For Sunday, weak flow out of the south remains, though with
decreasing wave heights and a 5 to 7 second period, a LOW risk
for rip currents is in place at all coastal locales.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 PM EDT this afternoon for PAZ070-071-
     101>106.
     Heat Advisory from 10 AM Sunday to 6 AM EDT Monday for
     PAZ060>062-070-071-101>106.
     Excessive Heat Watch from Monday morning through Tuesday
     evening for PAZ060>062-070-071-101>106.
NJ...Flood Watch until 2 PM EDT this afternoon for NJZ001-007>010-
     012-013-015>019.
     Heat Advisory from 10 AM Sunday to 6 AM EDT Monday for NJZ009-
     010-012-013-015>022-027.
     Excessive Heat Watch from Monday morning through Tuesday
     evening for NJZ009-010-012-013-015>022-027.
DE...Flood Watch until 2 PM EDT this afternoon for DEZ001-002.
     Heat Advisory from 10 AM Sunday to 6 AM EDT Monday for DEZ001.
     Excessive Heat Watch from Monday morning through Tuesday
     evening for DEZ001.
MD...Flood Watch until 2 PM EDT this afternoon for MDZ012-015-019-
     020.
MARINE...None.

&&

SYNOPSIS...DeSilva/Wunderlin
NEAR TERM...Gorse/MPS/Staarmann
SHORT TERM...DeSilva
LONG TERM...DeSilva/Wunderlin
AVIATION...DeSilva/Gorse/MPS/Staarmann
MARINE...DeSilva/Gorse/Hoeflich/MPS/Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:12 PM EDTMarine Dense Fog AdvisoryPHI16 hr

Nearby

Areal Flood Warnings in New Jersey, 2024Every areal flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.